I just wrote a very descriptive discussion and lost it somehow, arrrrrrgh!!!! Anyways, I have been a T1 for 24 years and I have dealt with a lot of hypo attacks, however in the last 18 months I have been suffering with new symptoms and the recovery period is a lot longer than it has ever been. Has anyone else ever dealt or is dealing with this? I am wondering if it is something that just gets worse with age or have I caused permanent damage to my body? I know it sounds crazy, but I actually used to enjoy having a hypo as I could indulge in a treat or have some juice, which I never have, but now, I worry so much about going to bed at night in case it happens...
Any advice or reply would be much appreciated :)
Also, I am wondering, does anyone suffer from vertigo like symptoms when they are having a hypo? It has now happened the last two times and I don't know what to think.
What do you consider a hypo attack? Do you lose consciousness?
I would recommend setting alarms, and waking up every 2 or 3 hours to test for a night or two, and adjust night time basal until it is level while you sleep. Good luck and be careful.
How tight is your control? I went through several years of keeping my A1C at 5.1. All that reallly says is that I have lot of lows..... Also, the more lows you have, the less sensitive you become to the warning signs, which can make the lows more devastating, as you treat them when when your blood glucose is lower. Lower lows will also change the effects, which may be the cause of the vertigo, recovery time, and other new changes.
Are you on a pump or MDI? I agree that you should do some basal testing to make sure you are using the right doses of basal insulin. Then make sure you carb ratio is correct. Some of us use different ratios for different times of day.
A whole lot of lows are not healthy for your body (heart espcially) or your brain. Have you discussed this with a doctor? What were you told?
Hypos don't attack, they happen. And often, the way that we detect and respond to a low determines how it all plays out. Your description suggests that previously you had been able to feel a low, test it and treat it. But now you you are having more trouble, but you don't say what is happening. Is it possible that you are becoming hypo unaware and now you are having hypos where you go lower and have a harsher reaction?
I've had the vertiginous hypos, not fun. My inclination is to blame them on tactical errors, maybe stacked doses piled up with extra actitivity or bolusing and forgetting or getting distracted from eating, or some combination thereof. I don't blame these on A1C strategy.
I see a variety of reasons:
a) you might develop hypo unawareness. Thus the lows are much lower before you detect them. The more lows you have the less you will have hormonal stress reactions against the next low. This makes it harder and harder to detect the lows early.
b) the kidneys are filtering the insulin. If their filtering gets less effective the insulin will circulate longer in the blood stream. Thus you should get your kidneys checked (full blood panel, creatinine clearance and so forth).
c) you might develop gastroparesis due to some neurological damage. This will slow down the digestion. The insulin will work faster than carbs are entering the blood stream from digestion. As a result the insulin orchestration needs to be changed: reduction of waiting time, injection after the meal, change to a slower non-analog insulin like Acctrapid. Of course there are diagnosis methods and good treatment options for gastroparesis.
Holger, I am a fairly new member of tudiabetes. I just want to complement you on the value of your replies. It is like having a "free" endo on line (for those of you who might jump on that comment - I know that you are not replacing a doctor's role in my treatment). The courtesy, knowledge, balance and clarity of your posts are remarkable. BTW where do you get the time to do this? Thank you.
Thanks to both of you. It is good to be Employee and CEO at the same time. Work fast and be rewarded with some internet time that is my agreement with "him". If we all put our knowledge together we can change lifes.
on a cruise vacation the other week, the wind was really causing the ship to rock and I was having a hard time telling if I was having a low or if it was vertigo. funny how it feels similar!
but I told my husband, "this is kind of what it feels like" and he was able to understand what I go through a little bit better.
i agree with the others--we need more info about your regimen. also, do you have any kind of cgm or way to get one?
OMG, there's a bridge on the Prairie Path near Wheaton, IL that has a "standing wave" (one of the running guys is a civil engineer...) that is ***extremely*** disconcerting the first time you encounter it. At first I was like "woah, hypo" and checked my CGM which was ok and then though "am I having a stroke or heart attack or some other 'old guy running' problem?" but then all the other first-timers were freaking out too!
My symptoms have changed over the years. I don't know if it's from hypo unawareness coming and going or what. When I was younger, I would have very distinct symptoms (dizzy, unable to talk, shaky, sweating, etc). But then I got older and almost completely lost the ability to "feel" my lows. Then I went through a period of running high all the time (due to both illness and fear of lows) and when I finally regained control a couple of years ago, my low symptoms returned with a vengeance (which is a good thing!)
What we know is this: if you run low A LOT, you will develop hypo-unawareness (the inability to feel your lows). Some people can fix their hypounawareness by avoiding severe lows and intentionally running a bit high. It is also suspected that repeated lows are just as bad as repeated highs, and T1s in particular may do a bit better in the long run by not constantly running down their BGs so low (my endo has actually dissuaded me from trying to lower my A1C below 7 at this point due to my past history of severe lows). It is suspected that repeated lows can lead to damage to the brain and/or nervous system, although the severity of this is questionable.
Do you have a CGM? If not, you might want to consider getting one. You also may want to start checking in the middle of the night (by setting an alarm). I no longer do this regularly (I like my sleep too much), but will do it if I have good reason to suspect that I'm going to go low (like I happened to exercise really late, or wasn't able to eat a snack before going to sleep).
I will say that, as I've gotten older, I don't bounce back from my lows as quickly as I used to. My lows now are generally followed by a nice headache and general feeling of fatigue for a few hours.
My eyes get fuzzy and I can't see well. This makes it hard to move around without falling.
And, I actually fell out of the shower one time. I was getting ready for work, had been low when I woke up, closed my eyes to wash my face, and totally fell. Scared my husband (and I) to death.
Thank you all for your quick replies, it is really much appreciated! I am aware of this hypo unawareness and I do wonder like 'mybustedpancreas' said if thats what it may be coming and going. My A1c is no where near perfect right now (last month it was 8.1%), but my endo doesn't seem to be too concerned about it. I do have a lot of hypo's but I also have no one to compare with, so what I consider to be a lot may not actually be so (I've had 6 in the last 7 days)...I am working at lowering my A1C but I am also afraid because the lower the A1C, the more hypo's I'm going to deal with....
As for what I consider a hypo, no, I do not lose consciousness, which I am actually surprised as my levels do go down to 1 mmol's (around 25mg). I used to get sweaty, incredibly ravenous, shaky, but once I ate, I got over it within about 15 minutes. Now, I get a pounding headache, dizzy, feels like my brain is shutting down, and nauseous....once my sugars start to come up, it takes me a few hours to recover as I feel like I've been hit by a bus.
I do wonder somtimes if I am still producing my own insulin, I know that sounds crazy after 24 years but my endo diagnosed me as being in the honeymoon stage after 10 years of being diagnosed.....who knows????
Anyways, thank you again for taking out the time to reply to me, its so nice to know that I'm not alone :)